Louisiana, 2022

Damaging Winds in Louisiana, September 7, 2022

September 7, 2022 · NWS LCH · 3 events in 2 counties and zones

An upper level disturbance moved across the region producing scattered thunderstorms. A couple storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An upper level disturbance moved across the region producing scattered thunderstorms. A couple storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 7, 2:15 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 7, 2:15 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
315 PM CDT Wed Sep 7 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday night)
Issued at 240 PM CDT Wed Sep 7 2022

A well amplified upper level trof axis over the region this
afternoon is pushing a weak frontal boundary towards the coast.
This, combined with diurnal heating has resulted in the
development of scattered strong thunderstorms across central
Louisiana over the last couple of hours in the vicinity of the
boundary. Convection will continue to work it's way south through
the afternoon and early evening eventually moving offshore with
the front where storms will continue through the night. Away from
storms, some drier mid level air has mixed down to the surface
this afternoon with dewpoints falling back into the upper 60s in a
few spots. Following the fropa,upper 60s dewpoints are expected to
be reinforced which will allow overnight lows to fall a couple
degrees below climatological normals. Even the modest three of
four degree drop in dewpoint may be noticeable after months of
dewpoints in the mid 70s.

The frontal boundary will remain stalled near the coast or just
offshore through Friday before washing out this weekend. Meanwhile
the upper trof is progged to cut off and meander along the
Louisiana coastline tomorrow and Friday. Scattered to widespread
convection is expected to develop along and to the east of the
low's center which will be somewhere between Morgan City and New
Orleans, but a sharp moisture gradient on the west side will keep
storms more isolated across southeast Texas and southwest
Louisiana. This drier air will again allow overnight lows to fall
below normals Friday morning with upper 60s possible as far south
as the I-10 corridor.

Jones

&&

.LONG TERM...
(Saturday through next Tuesday)
Issued at 240 PM CDT Wed Sep 7 2022

An upper level low will be across the lower Mississippi Valley to
start the weekend with a light north flow across the local area.
With the upper low in the vicinity Saturday, isolated to scattered
mainly afternoon storms are anticipated, however the upper trough
will begin to stretch out and drift east during Sunday. This will
decrease rain chances Sunday as the disturbance departs. A weak cold
front will have moved through prior to the weekend and stalled over
the northern gulf. This will have allowed a slightly drier air mass
to filter in. Temperatures are expected to run at climo or a degree
or two below normal for the weekend.

Early next week the upper low will shear out and depart the region
as a stronger short wave moves across the eastern half of the
country. The northwest flow may drive a reinforcing front through
the area and potentially deliver a morning or two of lows in the 60s
for most of the area for the first time since spring during mid
week. Pumpkin spice latte/Gumbo weather is getting closer.

&&

.AVIATION...
(18Z TAFS)
Issued at 1236 PM CDT Wed Sep 7 2022

Isolated convection is getting underway this afternoon across
parts of central Louisiana in response to a digging upper level
trof axis and a weak surface boundary. Expect these storms to
become more scattered and extend to the coastal terminals over the
next couple of hours before diminishing around sunset. Light and
variable winds will continue through the afternoon and overnight
becoming more prevalent out of the north by mid Thursday morning.
Away from storms, VFR conditions will prevail through the period.

Jones

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  71  89  69  91 /  30  20   0  30
LCH  70  87  68  87 /  40  50  20  40
LFT  71  87  70  87 /  50  60  20  60
BPT  70  89  70  89 /  30  40  20  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...66
LONG TERM....05
AVIATION...17
Hazardous weather outlook, Sep 7, 2:14 PM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
314 PM CDT Wed Sep 7 2022

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-082015-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
314 PM CDT Wed Sep 7 2022

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms will continue to develop across
the area this afternoon and early this evening before dissipating
around sunset. Some storms will be capable of producing periods of
heavy rainfall, frequent lightning, gusty winds and small hail.

Patchy fog will be possible early Thursday morning. This will be most
likely across central Louisiana.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered showers and thunderstorms are expected across the area
each day through the period. Higher precipitation chances are
expected through Saturday with lower chances Sunday through early
next week. Some storms will be capable of producing heavy rainfall,
frequent lightning and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-082015-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
314 PM CDT Wed Sep 7 2022

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms will develop across the coastal
waters this evening and overnight. Some storms will be capable of
producing periods of heavy rainfall, frequent lightning, and gusty
winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered showers and isolated thunderstorms are expected each day
through the period, generally following the usual pattern of
developing during the late evening and overnight hours and decreasing
mid to late morning. No severe thunderstorms are expected, but some
thunderstorms will produce locally heavy rainfall that could reduce
visibilities to less than one mile, occasional cloud to water
lightning and locally higher winds and seas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 7, 3:32 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
432 PM CDT Wed Sep 7 2022

LAZ041-042-072215-
Calcasieu LA-Jefferson Davis LA-
432 PM CDT Wed Sep 7 2022

...Strong thunderstorms will impact portions of southwestern
Jefferson Davis and southeastern Calcasieu Parishes through 515 PM
CDT...

At 431 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lebleu Settlement to near Iowa. Movement
was southwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Charles, Iowa, Lake Charles Regional Airport, Lebleu Settlement
and Holmwood.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 32 and 47.
 Interstate 210 between mile markers 5 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3013 9334 3034 9308 3031 9293 3004 9300
      3004 9305
TIME...MOT...LOC 2131Z 034DEG 16KT 3021 9311 3028 9299

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Landreneau
Special weather statement, Sep 7, 3:32 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
432 PM CDT Wed Sep 7 2022

TXZ201-215-216-261-072215-
Orange TX-Jefferson TX-Hardin TX-Southern Jasper TX-
432 PM CDT Wed Sep 7 2022

...Strong thunderstorms will impact portions of northwestern
Jefferson, southeastern Hardin, northwestern Orange and south central
Jasper Counties through 515 PM CDT...

At 431 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Evadale to Lakeview to Beaumont. Movement
was southwest at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beaumont, Lumberton, Vidor, Silsbee, Sour Lake, Evadale, Bevil Oaks,
China, Rose City, Pine Forest, Lakeview and Weiss Bluff.

This includes Interstate 10 in Texas between mile markers 864 and
841.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3043 9407 3028 9392 3009 9398 2987 9412
      3010 9445 3011 9445
TIME...MOT...LOC 2131Z 041DEG 20KT 3031 9408 3022 9408 3011 9413

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

24
Special weather statement, Sep 7, 3:43 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
443 PM CDT Wed Sep 7 2022

LAZ033-043>045-072245-
Acadia LA-Lafayette LA-St. Landry LA-Upper St. Martin LA-
443 PM CDT Wed Sep 7 2022

...Strong thunderstorms will impact portions of Lafayette, Acadia,
northwestern St. Martin and southern St. Landry Parishes through 545
PM CDT...

At 443 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iota to Cankton to near Krotz Springs.
Movement was south at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lafayette, Opelousas, Crowley, Eunice, Scott, Breaux Bridge, Rayne,
Carencro, Church Point, Basile, Iota, Krotz Springs, Leonville,
Arnaudville, Mermentau, Evangeline, Broussard, Sunset, Duson and
Henderson.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 67 and 126.
 Interstate 49 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3013 9209 3015 9229 3005 9242 3012 9256
      3009 9263 3017 9262 3020 9259 3023 9262
      3038 9263 3043 9260 3048 9263 3050 9211
      3060 9175 3051 9173 3050 9176 3050 9170
      3044 9164 3040 9162 3037 9165 3033 9163
TIME...MOT...LOC 2143Z 009DEG 16KT 3038 9249 3037 9212 3054 9170

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Landreneau
Special weather statement, Sep 7, 4:02 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
502 PM CDT Wed Sep 7 2022

LAZ041-073-TXZ216-262-072245-
West Cameron LA-Calcasieu LA-Orange TX-Southern Newton TX-
502 PM CDT Wed Sep 7 2022

...A strong thunderstorm will impact portions of northwestern Cameron
and southwestern Calcasieu Parishes, south central Newton and Orange
Counties through 545 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forest Heights, or near Orange, moving south at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orange, Vidor, Bridge City, West Orange, Mauriceville, Pinehurst,
Hartburg, Forest Heights, Toomey and Orangefield.

This includes the following highways...
 Interstate 10 in Texas between mile markers 880 and 866.
 Interstate 10 in Louisiana between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2999 9376 3000 9377 2999 9378 3000 9379
      3003 9400 3030 9386 3029 9361 2996 9360
TIME...MOT...LOC 2202Z 007DEG 12KT 3018 9375

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

24
Special weather statement, Sep 7, 4:18 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
518 PM CDT Wed Sep 7 2022

LAZ027-030-TXZ260-072330-
Beauregard LA-Vernon LA-Northern Newton TX-
518 PM CDT Wed Sep 7 2022

...Strong thunderstorms will impact portions of northern Beauregard,
Vernon Parishes in west central Louisiana and Newton Counties through
630 PM CDT...

At 518 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Hornbeck to near Slagle to
near Rosepine. Movement was southwest at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
De Ridder, Leesville, Newton, Rosepine, Merryville, Anacoco, Fort
Polk, Sugartown, Slagle, Toledo Bend Dam, Bon Weir, Burkeville, New
Llano, Hornbeck, Hutton, Mayflower, Kurthwood, Junction, Stringtown
and Farrsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3136 9299 3134 9298 3134 9296 3068 9298
      3068 9387 3095 9386 3116 9391 3118 9362
      3117 9358 3119 9355 3123 9354 3124 9356
      3125 9354 3128 9353 3128 9344 3136 9339
TIME...MOT...LOC 2218Z 050DEG 24KT 3141 9352 3124 9322 3097 9321

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Landreneau
Special weather statement, Sep 7, 4:22 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
522 PM CDT Wed Sep 7 2022

TXZ215-072300-
Jefferson TX-
522 PM CDT Wed Sep 7 2022

...A strong thunderstorm will impact portions of central Jefferson
County through 600 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fannett, or 9 miles northeast of Hamshire, moving south at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beaumont, Port Arthur, Hamshire, Fannett, La Belle and Winnie.

This includes Interstate 10 in Texas between mile markers 846 and
835.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3002 9425 3001 9407 2973 9402 2977 9435
      2982 9436
TIME...MOT...LOC 2221Z 002DEG 12KT 2995 9418

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

24

The radar

The Ft Polk radar (KPOE), 52 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vernon

When
September 7, 4:40 PM CST
Where
Vernon County, 8.86 mi W of Vernon Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
31.200, -93.520

Several trees were reported down along Highways 111 and 392 near Toledo Bend Dam.

Thunderstorm Wind, Vernon

When
September 7, 4:51 PM CST
Where
Vernon County, 2.76 mi N of Burr Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
31.110, -93.500

Trees were reported down along Jack Jeane Loop which resulted in power outages.

Thunderstorm Wind, St. Martin

When
September 7, 6:27 PM CST
Where
St. Martin County, 1.51 mi SSW of St Martinville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.110, -91.840

Wind gusts downed power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2022Every state in 2022This day in weather historyWarnings in Louisiana, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057999, 1058000, 1058001.